Missouri, 2009

Flood in Missouri, June 18 to 24, 2009

June 18 to 24, 2009 · NWS PAH · 1 event in 1 county or zone

A front wavered across the region from the 8th to the 17th, producing daily rounds of showers and thunderstorms. Many of these storms produced rainfall rates of 1 to 3 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A front wavered across the region from the 8th to the 17th, producing daily rounds of showers and thunderstorms. Many of these storms produced rainfall rates of 1 to 3 inches per hour. The Mississippi River rose above flood stage for a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 5:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 18, 5:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT THU JUN 18 2009

.UPDATE...
UPDATED FOR LATEST TAF ISSUANCE. SEE AVIATION SECTION BELOW.

&&

.DISCUSSION... /ISSUED 329 PM CDT THU JUN 18 2009/
MAIN CHANGES WITH THIS PACKAGE WILL BE THE ISSUANCE OF A HEAT
ADVISORY FOR FRIDAY AFTERNOON AND ADJUSTMENT ON THE TIMING AND
FOCUS FOR THUNDERSTORMS TONIGHT THROUGH EARLY SATURDAY.

THE THERMAL CAP...COURTESY OF THE INCREASING SUBSIDENCE WITH THE
UPPER RIDGE PUSHING UP FROM THE LOWER MISSISSIPPI VALLEY...SHOULD
MAINTAIN HOLD ACROSS MOST OF THE WFO PAH FORECAST AREA TONIGHT. AT
THIS POINT IN TIME...BELIEVE ANY MEASURABLE THUNDERSTORM ACTIVITY
SHOULD REMAIN OUTSIDE OF THE FORECAST AREA TONIGHT. I CANNOT RULE
OUT AN ISOLATED THUNDERSTORM ALONG THE EDGE OF THE RIDGE CAP ALONG
AND NORTH OF THE INTERSTATE 64 CORRIDOR FROM OUTFLOWS ASSOCIATED
WITH MCS DEVELOPMENT AND TRANSLATION FURTHER NORTH...BUT HAVE LEFT
OUT OF THE CURRENT GRIDDED/TEXT/TABULAR FORECAST TONIGHT AND INTO
EARLY FRIDAY.

THE ECMWF...FOLLOWED BY THE GFS...AND TO SOME EXTENT THE SREF
NUMERICAL GUIDANCE ARE STALLING OUT THE COLD FRONT...AS IT RUNS
INTO THE RIDGE BUILDING IN FROM THE SOUTH ON FRIDAY. WITH THIS
PACKAGE...I CONTINUED AND REFINED THE SLOWER SOUTHEAST MOVEMENT OF
SHOWERS AND THUNDERSTORMS INTO THE WFO PAH FORECAST AREA FRIDAY
AFTERNOON AND INTO THE EARLY EVENING HOURS. THE LATEST DAY TWO
SEVERE WEATHER OUTLOOK HAS BEEN SHIFTING THE MODERATE RISK JUST
NORTH OF THE WFO PAH FORECAST AREA...WITH A SLIGHT RISK PERSIST
ACROSS THE NORTHERN HALF OF THE REGION.

ALTHOUGH MESOSCALE CONVECTIVE SYSTEMS /MCS/ WILL BE THE DOMINANT
THUNDERSTORM SCALE ACTIVITY THAT WILL IMPINGE ON OUR AREA...THE
COVERAGE AND INTENSITY WILL BE TEMPERED BY THE BUILDING RIDGE FROM
THE SOUTH. THERE STILL REMAINS THE POTENTIAL FOR BOW ECHO
DEVELOPMENT...SIMILAR TO WHAT WAS EXPERIENCED THIS MORNING OVER
SOUTHWEST INDIANA...BUT COVERAGE MAY BE LIMITED. I WILL ATTEMPT TO
ADDRESS CONVECTIVE MODE POTENTIAL IN MORE DETAIL IN THE HAZARDOUS
WEATHER OUTLOOK.

WITH RESPECT TO THE HEAT ADVISORY...LOCAL POOLING OF DEWPOINTS
UNDER THE RIDGE...AS WELL AS ABUNDANT INSOLATION...HAS ALREADY
PLACED A FEW LOCATIONS AT CRITERIA LEVELS FOR AN HOUR OR SO
YESTERDAY AND TODAY. HOWEVER...IT LOOKS LIKE A MORE PROLONGED
PERIOD OF HEAT AT OR CLOSE TO 105 DEGREES WILL BE LIKELY FOR MOST
OF THE WFO PAH FORECAST AREA ON FRIDAY. FOR NOW...PLAN TO ISSUE A
HEAT ADVISORY FOR NEARLY ALL OF THE WFO PAH FORECAST AREA FROM
NOON TO 7 PM FRIDAY.

AFTER SATURDAY AFTERNOON...RAIN CHANCES BECOME ESSENTIALLY
NIL...AS THE UPPER LEVEL RIDGE MOVES NORTHEAST INTO THE WFO PAH
FORECAST AREA. SO...HOPEFULLY...AFTER THIS EXTENDED PERIOD OF
UNSETTLED WEATHER...WE SHOULD HAVE DRY AND WARM CONDITIONS PERSIST
FROM SUNDAY THROUGH MOST OF NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WITH LIGHT SSW WINDS TONIGHT AND CLEAR OR NEAR
CLEAR SKIES. PERHAPS A FEW CU FRIDAY...WITH SW WINDS 10...GUSTS
TO 20 KTS.

...NOLES..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TO 7 PM CDT FRIDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY FROM NOON TO 7 PM CDT FRIDAY FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-MISSISSIPPI-NEW MADRID-PERRY MO-SCOTT-
     STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM NOON TO 7 PM CDT FRIDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM NOON TO 7 PM CDT FRIDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Jun 18, 3:49 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT THU JUN 18 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ALTHOUGH A SLIGHT RISK OF SEVERE STORMS REMAINS FOR A SMALL PART
OF SOUTHWEST INDIANA AND ADJACENT PARTS OF SOUTHEAST ILLINOIS AND
NORTHWEST KENTUCKY TONIGHT...ANY STORMS THAT MAY DEVELOP IN THIS AREA
SHOULD REMAIN QUITE ISOLATED IN COVERAGE.

A FLOOD WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI RIVER AT
CAPE GIRARDEAU...PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR
STAGE AND IMPACT INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE STORMS EXIST NORTH OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY FRIDAY AFTERNOON AND
NIGHT...WITH A MODERATE RISK OF SEVERE STORMS NORTH OF THE OUTLOOK AREA.

GIVEN CURRENT COMPUTER MODEL PROJECTIONS...ORGANIZED SEVERE STORM
DEVELOPMENT WILL BE MOSTLY LIKELY ALONG AND NORTH OF THE
INTERSTATE 64 CORRIDOR THROUGH SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA FRIDAY AFTERNOON AND INTO TO THE OVERNIGHT HOURS. DAMAGING
WINDS...ASSOCIATED WITH CLUSTERS OF THUNDERSTORMS WILL BE THE
PRIMARY HAZARD THROUGH FRIDAY NIGHT...ALTHOUGH SCATTERED STORMS
WITH LARGE HAIL MAY BE POSSIBLE.

ANY STORMS IN THE AFOREMENTIONED AREA WILL MOVE EAST NEAR 35
MPH...AND MAY PRODUCE LOCAL WIND GUSTS BETWEEN 40 AND 60 MPH AT
ITS PEAK.

WIDESPREAD HEAT INDEX VALUES WILL RISE TO NEAR 105 DEGREES FRIDAY
AFTERNOON. A HEAT ADVISORY HAS BEEN POSTED FOR NEARLY THE ENTIRE
OUTLOOK AREA DURING THIS TIME PERIOD.

A FLOOD WARNING WILL REMAIN UNTIL EARLY NEXT WEEK FOR THE MISSISSIPPI
RIVER AT CAPE GIRARDEAU...PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR STAGE AND IMPACT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY AFTERNOON AND
FRIDAY NIGHT.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
June 18, 7:00 PM CST to June 24, 7:00 PM CST
Where
Cape Girardeau County, 1.12 mi ESE of Gulf Jct to 1.67 mi S of Cape Girardeau
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.261, -89.533

Minor flooding of the Mississippi River occurred, affecting mostly bottomland fields. On the river gage at Cape Girardeau, the river crested at 34.49 feet on the 21st. This was about 2.5 feet above the flood stage of 32 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174566.